Thunderstorm Wind, Penobscot
- When
- August 25, 4:42 PM EST
- Where
- Penobscot County, Grindstone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.730, -68.580
Trees were toppled near Route 11 by wind gusts estimated at 60 mph.
Thunderstorms developed across the region during the afternoon and evening in the vicinity of a nearly stationary frontal boundary. producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Thunderstorms developed across the region during the afternoon and evening in the vicinity of a nearly stationary frontal boundary. Several of the thunderstorms became severe...producing damaging winds and large hail. A camper at Baxter State Park was killed during the evening after being struck by lightning...with his brother injured by the same lightning strike.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 25, 2:00 PM EST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
300 PM EDT SAT AUG 25 2007
.SYNOPSIS...
LOW PRESSURE WILL LIFT ACROSS THE NORTH TONIGHT. A COLD FRONT
FOLLOWING THE LOW WILL PUSH INTO THE AREA LATE TONIGHT AND
THEN CONTINUE OFFSHORE DURING SUNDAY. HIGH PRESSURE WILL BUILD
OVER THE REGION MONDAY AND REMAIN IN THE AREA INTO WEDNESDAY. A
COLD FRONT WILL APPROACH LATE WEDNESDAY AND WEDNESDAY NIGHT.
&&
.NEAR TERM /THROUGH SUNDAY/...
MAIN CONCERN IN THE NEAR TERM WILL BE THE SEVERE WEATHER THREAT
FOR THE CWA LATE THIS AFTERNOON INTO EARLY TONIGHT. LATEST SURFACE
ANALYSIS INDICATES LOW PRESSURE NORTH OF NEW YORK STATE MOVING
EAST ALONG A NEAR STATIONARY FRONTAL BOUNDARY EXTENDING INTO NORTH
CENTRAL MAINE / K40B TO KHUL LINE/ ATTM. NORTH OF THE FRONT SKY
CONDITIONS CONSIST OF SC/AC WITH LIMITED HEATING TAKING PLACE WHILE
SOUTH OF THE BOUNDARY STRONG HEATING HAS OCCURRED WITH SURFACE
TEMPERATURES WELL INTO THE 80S /EVEN ALONG THE COAST/ ALONG WITH
DEW POINTS GENERALLY IN THE LOWER TO MID 70S.
OTHER THAN SOME WEAK WAA SHOWER OCCURRING ACROSS THE NORTHERN
ZONES...WEAK SURFACE RIDGING HAS KEPT CONVECTION LIMITED THROUGH
EARLY THIS AFTERNOON. AS THE ATMOSPHERE CONTINUES TO DESTABILIZE...
THE COMBINATION OF DEEP MOISTURE IN PLACE WILL INTERACT PROPAGATING
LOW LEVEL JET OF 40+ KTS TO ENHANCE LOW LEVEL CONVERGENCE AND
SHEAR ESPECIALLY IN THE VICINITY OF THE FRONTAL BOUNDARY. EXPECT
CONVECTION TO RAPIDLY DEVELOP OVER THE NEXT COUPLE OF HOURS WITH A
POSSIBLE WW BEING ISSUED FOR A PORTION OR ALL OF THE CWA.
EXPECT THE SEVERE THREAT TO DIMINISH LATE TONIGHT...HOWEVER THE
SURFACE COLD FRONT WILL BE SLOW TO MOVE SOUTHEAST ACROSS THE CWA
OVERNIGHT AND DURING SUNDAY. WILL HOLD ONTO MENTION OF TSTMS
ESPECIALLY DOWNEAST OVERNIGHT. SURFACE FRONT WILL BE SLOW TO
TRANSITION OFF THE COAST AND THROUGH THE COASTAL WATERS DURING
SUNDAY. LATEST SREF AND NAM GUIDANCE HOLDS ONTO A RIBBON OF CAPE
ACROSS INTERIOR AND COASTAL DOWNEAST DURING SUNDAY. WILL KEEP
CHANCE POPS GOING ACROSS THESE ZONES ALONG WITH THE MENTION OF
TSTMS AS WELL. FURTHER TO THE NORTH STILL EXPECT SOME SHOWERS AS
SHORT WAVE LIFTS ACROSS THE NORTHERN AND WESTERN ZONES DURING THE
MAXIMUM HEATING TIME OF SUNDAY.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST SUNDAY NIGHT
ALLOWING SKIES TO BECOME MOSTLY CLEAR. LIGHT WINDS AND MOIST
GROUND MAY RESULT IN SOME PATCHY FOG EARLY MONDAY MORNING.
OTHERWISE...MONDAY WILL BE SUNNY WITH LIGHT WINDS AND SEASONABLY
WARM TEMPERATURES AS THE HIGH BUILDS OVER. THE HIGH WILL SLIDE
JUST SOUTH OF THE REGION ON TUESDAY AS A WARM SOUTHWESTERLY FLOW
PUSHES TEMPERATURES TO NEAR 80 IN MANY AREAS. THIS WILL BE
FOLLOWED BY A MOSTLY CLEAR AND MILD NIGHT TUESDAY NIGHT.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
COLD FRONT BEGINS TO APPROACH THE AREA ON WEDNESDAY WITH
INCREASING CLOUDS AND PRECIPITATION CHANCES AS THE DAY PROGRESSES.
MODELS SHOWING THIS FRONT SLOW TO MOVE ONCE OVER THE AREA WHICH
CAN STIR UP SOME SHOWERS FOR THURSDAY AS WELL. ONCE FRONT PASSES
ON THURSDAY NIGHT HIGH PRESSURE BUILDS IN AND COOLS THINGS DOWN
ACROSS THE CWA. HIGHS WILL BE AROUND 70 IN THE NORTH AND LOW 70S
DOWNEAST FOR FRIDAY AND SATURDAY. LOADED HPC GUIDANCE TO START AND
ONLY CHANGES MADE WERE TO LOWER POPS ON THURSDAY NIGHT AND FRIDAY.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS EXPECTED TO START OUT AND AS THE LOW PRESSURE
SYSTEM APPROACHES WILL SEE SCATTERED MVFR CONDITIONS WITH ANY
SHOWERS AND THUNDERSTORMS. AS NIGHT WEARS ON WILL SEE A TREND
TOWARD IFR CEILINGS ACROSS THE REGION WITH AREAS OF MVFR.
VFR CONDITIONS ARE EXPECTED SUNDAY NIGHT THROUGH
TUESDAY NIGHT WITH THE POSSIBLE EXCEPTION OF SOME PATCHY FOG LATE
SUNDAY NIGHT AND AGAIN LATE MONDAY NIGHT...MAINLY IN THE VALLEYS.
&&
.MARINE...
WILL CONTINUE THE SCA HEADLINE FOR HAZARDOUS SEAS TONIGHT.
EXPECT WINDS TO PICK UP SOME IN ADVANCE OF APPROACHING SURFACE
COLD FRONT...HOWEVER WINDS SHOULD REMAIN BELOW HEADLINE CRITERIA
THROUGH SUNDAY.
WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA SUNDAY NIGHT
THROUGH MID WEEK.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT SUNDAY
FOR ANZ050.
&&
NEAR TERM...FITZSIMMONS
SHORT TERM...BLOOMER
LONG TERM...WEITLICH
AVIATION...FITZSIMMONS
MARINE...FITZSIMMONS/BLOOMERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 330 PM EDT SAT AUG 25 2007 ANZ050-MEZ001>006-010-011-015>017-029>032-261930- COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 330 PM EDT SAT AUG 25 2007 ...SEVERE THUNDERSTORM WATCH 651 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE REPORT SEVERE WEATHER BY CALLING THE SPOTTER HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772. FITZSIMMONS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
325 PM EDT SAT AUG 25 2007
MEZ004-010-252000-
CENTRAL PISCATAQUIS-NORTHERN PISCATAQUIS-
325 PM EDT SAT AUG 25 2007
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS COUNTY...
AT 319 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM 5 MILES
WEST OF ROCKWOOD. THE STORM WAS MOVING EAST AT 25 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 400 PM EDT INCLUDE...
ROCKWOOD... KOKADJO... LOBSTER LAKE...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
BLOOMERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
421 PM EDT SAT AUG 25 2007
MEZ004-005-010-252115-
CENTRAL PISCATAQUIS-NORTHERN PENOBSCOT-NORTHERN PISCATAQUIS-
421 PM EDT SAT AUG 25 2007
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS AND PENOBSCOT
COUNTIES...
AT 412 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS OVER KOKADJO. THE STORM WAS MOVING EAST AT 30 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 515 PM EDT INCLUDE...
KOKADJO... RIPOGENUS... TELOS LAKE...
MOUNT KATAHDIN... MILLINOCKET...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM EDT. STAY
TUNED TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO FOR THE LATEST
SEVERE WEATHER INFORMATION.
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
TO REPORT SEVERE WEATHER DIRECTLY TO THE NATIONAL WEATHER SERVICE...
DIAL 1-877-633-6772 OR CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN CARIBOU MAINE.
WALLINGFORDThe Caribou radar (KCBW), 69 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
3 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Trees were toppled near Route 11 by wind gusts estimated at 60 mph.
Trees were toppled near Route 116 by wind gusts estimated at 60 mph.
One camper was killed and his brother injured when lightning struck a tree near their campsite and arced to strike them both where they were sheltering. The incident occurred at the Katahdin Stream Campground in Baxter State Park at some point between 8:00 and 8:15 PM. The surviving brother was hospitalized with first and second degree burns to his feet.
Trees were toppled by wind gusts estimated at 60 mph.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Piscataquis | 2007-08-25 | 24 | Male | Camping | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56424, 56426, 56433, 56428, 56429.